Reviewed by Steven Chessler, M.D., Ph.D. 5/18.
For individuals living with diabetes, hypoglycemia (low blood sugar) is a condition that occurs when there is too much insulin and not enough glucose (sugar) in the blood. Hypoglycemia is a condition characterized by the abnormal drop in the level of sugar in the blood below 70 mg/dL or 3.9 mmol/L.
This could be a dangerous condition for people living with diabetes and often happens as a result of the medications used to increase the body’s insulin levels.
Skipping meals or exercising vigorously can also cause blood sugar levels to drastically drop, causing hypoglycemia.
Blood sugar (glucose) comes from the breakdown of the foods you eat, especially the carbohydrate foods, and are usually the main source of energy for the body to perform its normal functions.
Excess energy from these foods can be stored up in the muscles or in the liver as fat. When the glucose level in the blood drops too low, the body will not be able to function well and so in a short-term, the stored energy is converted back to be used by the body.
Causes of Hypoglycemia
People with diabetes fail to make enough insulin (type 1 diabetes) and, in a case of type 2 diabetes, are also less responsive to insulin. Thus, there is the tendency of glucose building up in the bloodstream that may reach a very high level. Taking insulin or other drugs to lower blood sugar levels are possible corrective measures.
However, an excess intake of insulin or other diabetes medications may lead the blood sugar level to drop to a level that is unnecessarily low thereby resulting in hypoglycemia. Alternatively, when a diabetic patient fails to eat as much food as needed after the intake of diabetes medications, hypoglycemia may result. It may also result if a patient exercises more than normal, without the correct amount of hydration and nutrition before or after a work-out.
Episodes of low blood sugar are very uncomfortable and frightening for diabetes patients. Continuous experience of repeated hypoglycemia episodes often causes one to take less insulin to ensure one’s blood sugar level does not go too low.
However, it is also dangerous if the blood sugar level remains high as this may result in damage to the blood vessels, nerves as well as various organs of the body.
Below are the most common causes of hypoglycemia in people with diabetes:
- Excessive use of insulin or other medications to increase insulin levels
- Not eating as much as usual after taking medications
- Skipping meals
- Exercising vigorously without proper nutrition
- Excess alcohol consumption when on medications, especially if it replaces food
Symptoms of Hypoglycemia
The symptoms are dependent on the degree of hypoglycemia. For instance, in a case where blood sugar levels become too low: fatigue, shakiness, sweating, irregular heart rhythm, paleness of skin, irritability, hunger, and anxiety are likely signs and symptoms.
In a worst-case scenario: blurred vision, confusion or abnormal behavior (or often both), loss of consciousness, seizures, slurred words and clumsy movement are usually the symptoms of hypoglycemia.
Early symptoms of hypoglycemia in diabetics could range from mild to severe symptoms, therefore, you need to be very cautious when you see any of the following signs and symptoms:
- Excessive sweating
- Moodiness and irritability
- A headache
- Muscle weakness
- Anxiety or nervousness
- Blurry or double vision
How is Hypoglycemia Diagnosed?
The only way to know if you are experiencing hypoglycemia is to have your blood glucose level checked. However, if you are unable to check your blood glucose and yet experiencing the symptoms, go ahead and treat hypoglycemia.
In the hospital, your blood glucose will be checked and you will be asked certain questions to know the symptoms you are experiencing.
How Do I Treat Hypoglycemia?
If you have diabetes and think you have hypoglycemia, have your blood sugar level checked immediately.
If your blood sugar is low, you will need to immediately follow a plan that you should have prepared in advance with your health care provider or diabetes educator.
You will need to eat or drink foods or juices that will quickly raise your blood sugar, such as sugar tablets, a carbohydrate snack, or fruit juice. For the most severe hypoglycemia, you may have been prescribed a hormone called glucagon to be injected by others in case you lose consciousness.
If your blood sugar levels often drop after meals eating meals containing lots of sugars, consider changing your diet. Stay away from sugary foods and consider eating frequent small meals during the day.
If you experience hypoglycemia when you haven’t eaten any food, have a snack before bedtime. Complex carbs or protein are good options.
If your medication is the cause, speak to your doctor about your concerns. He or she may suggest changing your medication or lowering the dose.
Can Hypoglycemia Happen in Children?
As much as hypoglycemia can affect adults, it also happens in children, especially if they have diabetes.
It may happen after taking too much insulin, not eating enough, or exercising strenuously. However, in children without diabetes, hypoglycemia could occur from ketotic hypoglycemia, especially when they are between the ages of 1 and 5 years. Other causes of hypoglycemia in children may be due to taking certain medications or suffering from certain health conditions from birth, such as hyperinsulinism or hyperpituitarism.
Common symptoms of hypoglycemia in children include crying out in the night, nightmares, feeling tired or irritable when waking, excessive sweating in the night. When your child also shows signs of sudden mood swing or jerky movements, you should speak to your doctor.
The Way Forward
When the blood sugar levels drop very low in individuals living with diabetes, it could be very dangerous. Therefore, prevention is key. Your best bet is to practice good diabetes management and learn to detect hypoglycemia to give you a better chance to treat it early enough before it gets worse.
A patient is highly encouraged to carefully follow the diabetes management plan recommended by his or her doctor. Such a plan will involve a meal plan, exercise recommendations, and medications.
Also, a continuous glucose monitor (CGM) is a great option. Fast-acting carbohydrates like glucose tablets or juice should always be in very close reach to the patient to enable the patient to treat falling blood sugar right before it dangerously nose-dives.
1. Shashank Joshi. (2007, July). Insulin – History, Biochemistry, Physiology, and Supplement of the Journal of the Association of Physicians of India. Retrieved from http://www.japi.org/july2007/suppliment/19.pdf
2. Matthieu, J. M, Boulat, O. (2002 Dec). Ketotic Hypoglycemia in Children. Revue Medicale de la Suisse Romande. 2002 Dec;122(12):640-4. Retrieved from https://www.ncbi.nlm.nih.gov/pubmed/12611192
3. Sunil, K. S., Stephen, K. (2015, Dec 16). Hyperinsulinism Clinical Presentation. Medscape. Retrieved from https://emedicine.medscape.com/article/921258-clinical?pa=U2TFnUjQAeU7EnqJQjiLi8R%2FRV6MRpf72SlddMv9qXXaTRcvbPMEqhBp5Kq3vJNbNFsYxDuz%2Fz2hge3aAwEFsw%3D%3D
4. (2015, July 1). Hypoglycemia (Low Blood Glucose). American Diabetes Association. Retrieved from http://www.diabetes.org/living-with-diabetes/treatment-and-care/blood-glucose-control/hypoglycemia-low-blood.html
Steven Chessler, M.D., Ph.D., is an associate professor and physician-scientist in the Department of Medicine, Division of Endocrinology, at the UC Irvine School of Medicine. He treats patients with diabetes and a variety of other endocrine disorders and, in the laboratory, carries out diabetes- and pancreatic-islet-related research.